MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/04/2022
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the lumbosacral spine for a posterior lumbar fusion of vertebrae l3 to s1 and with si, due to spondylolisthesis at l4/l5, with intended placement of 9 screws for fixation, thereof 6 pedicle screws bilateral l3 to l5, 2 spine screws bilateral in s1, and one si screw, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.During the procedure the surgeon: with the patient in prone position attached the navigation reference on the spinous process of the vertebra l2.Acquired an intra-operative ct scan with automatic image registration of the current patient anatomy to the navigation.Verified the registration accuracy in navigation and accepted the accuracy to proceed.Used the navigated pointer to plan the screw entry points and trajectories, and marked the entry points with a not navigated awl.Created the pilot holes with a navigated straight probe, using a mallet to apply the high forces to open the cortical bone.Threaded the pilot holes with a not navigated non-brainlab tap, and placed the 8 screws bilateral in vertebrae l3 to s1 with a not navigated non-brainlab screwdriver, following the prepared pilot holes.Acquired another intra-operative ct scan for verification of the screw placements, and determined that the pedicle screws in left l5 and in both sides of l4 deviated from their intended position shifted by ca.5-7mm in the superior direction and into the disc space.Performed a further intra-operative ct scan with automatic image registration to navigation, and re-placed the 3 formerly deviating pedicle screws (ll5 and l/rl4) to their correct positions with the same navigated method as above, by creating corrected pilot holes with the navigated probe and placing the screws not navigated following the pilot holes.Verified with a final intra-operative ct scan the correct placement of all screws placed, completed the surgery successfully as intended, and closed the patient.According to the surgeon's pa: the deviation of 3 of the pilot holes created / pedicle screws placed in the spine was detected by the surgeon with an intra-op ct scan before finalizing the surgery, and these placements were corrected with navigation at the very same surgery.The final outcome of this surgery was successful as intended.There was no direct (or increased) risk to harm a critical structure by the deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolong of ca.30-40min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
Outcomes attributed to adverse event, type of reportable event: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes were created and following screws were placed in the patient's spine in a different location than desired with navigation involved, although according to the surgeon's pa: the deviation of 3 of the pilot holes created / pedicle screws placed in the spine was detected by the surgeon with an intra-op ct scan before finalizing the surgery, and these placements were corrected with navigation at the very same surgery.The final outcome of this surgery was successful as intended.There was no direct (or increased) risk to harm a critical structure by the deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolong of ca.30-40min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the screws placed with the aid of navigation in left l5 and both sides of l4 deviating by ca.5-7mm in the superior direction, is a movement of the navigation reference array unit during surgery in relation to the vertebra on which it was attached to (l2), due to an insufficient rigid fixation by the user and inadvertent forces applied to it during the surgery.The movement of the patient reference array, i.E.The change of its position during the surgery, is visible between the first and second intra-operative ct scan of the patient at this surgery.High forces were being applied using a mallet to open the vertebrae, while the array made close contact with the surrounding soft tissue, that can cause the movement.Additionally, the drape was resting (and further manipulated while) on the reference during the scan applying forces to the array, that can further cause a change of its position during the registered scan compared to its location during the surgery.Movement of the reference array leads to a shift between the (pre-placement) image dataset displayed by the navigation and the actual patient anatomy, that cannot be compensated by the navigation application.Apparently, the resulting deviation between the registered patient scan displayed by the navigation and the actual patient anatomy during the surgery was not recognized by the user with the appropriate and necessary navigation accuracy verification of the registration and throughout the procedure, before creating the pilot holes.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Recall (if recall number is given) or correction/removal number (if given): brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key14276141
Report Number8043933-2022-00024
Device Sequence Number4841591
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number71115A
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2022
Initial Report FDA Received Date05/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown